MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420844
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 09/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery was performed on (b)(6) 2005, the patient experienced knee pain and discomfort.This adverse event was treated by a revision surgery on (b)(6) 2023, in which a gii ps insert sz 7-8 9mm was exchanged, whose posterior stabilization cam had broken.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device reveals the post fractured off.The fracture piece was returned.The visual also reveals discoloration, scratches and gouges in the device.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.A review of complaint history revealed similar events for the listed device over the previous 12 months, however, no commonalities that would suggest a device deficiency was found nor an adverse trend.No similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the provided information and images were reviewed and based on the information provided, the clinical root cause of the reported ¿posterior stabilization cam¿ breakage cannot be definitively concluded.The gii ps insert was in vivo for approximately eighteen years prior to the reported post insert breakage.The lifetime of any device is affected by the design of the device, surgical technique, and patient comorbidities, all of which can affect the lifetime of the device in a specific patient.The performance lifetime of a device is 10 years, although the actual lifetime of the device could be as long as the life of the patient.The performance lifetime of the genesis ii total knee system is estimated to be 95% or better at 10 years in primary total knee arthroplasty procedures.The patient¿s activity level, comorbidities, or other information leading up to the reported device breakage are unknown.The patient impact beyond the reported pain/discomfort, implant post breakage and revision cannot be determined.The patient¿s current health status is unknown.Therefore, no further clinical/medical assessment can be rendered.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According with material specification, the quality and manufacture of ultra-high-molecular-weight polyethylene (uhmwpe) as ram-extruded gur 1050 rod and compression-molded gur 1020 rod and plate shall be controlled.A review of instructions for use for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS INSERT SZ 7-8 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17940845
Report Number1020279-2023-01952
Device Sequence Number6368325
Product Code JWH
UDI-Device Identifier03596010209719
UDI-Public03596010209719
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2014
Device Catalogue Number71420844
Device Lot Number04LT84552
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2023
Supplement Date Received by Manufacturer09/25/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date12/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/13/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown